Georgia, 2023

Damaging Winds in Georgia, June 7, 2023

June 7, 2023 · NWS FFC · 16 events in 8 counties and zones

Isolated to Scattered diurnally driven thunderstorms formed over Central GA in the afternoon and evening hours. Storms moved generally Eastward with a few becoming severe mostly just South of Macon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated to Scattered diurnally driven thunderstorms formed over Central GA in the afternoon and evening hours. Storms moved generally Eastward with a few becoming severe mostly just South of Macon. Gusty winds of up to 60mph brought down several trees in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 7, 12:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 7, 12:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 PM EDT Wed Jun 7 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 237 AM EDT Wed Jun 7 2023

As has been the story throughout the week so far, an Omega block
remains in place across the majority of the CONUS. A persistent
upper high remains centered over the Northern Plains, while cutoff
lows are positioned near the southern California coast upstream of
the high and in the Canadian Maritimes downstream. The block pattern
begin to break down late in the short term period and towards the
end of the week. The northeastern low will weaken as it rotates back
around to the southwest and into New England, and the high pressure
will gradually retrograde to the west. At the surface, there is a
remnant boundary roughly across the I-20 corridor which helped
provide a focus for showers and thunderstorms through yesterday
evening. This boundary will move southward over the course of the
day, dropping into central Georgia by this afternoon. Meanwhile, a
shortwave rotating around the western side of the New England low
will advance a weakening cold front through Kentucky/Tennessee and
into north Georgia by tonight.

Low temperatures this morning will range from the low 60s across the
far northern tier to the upper 60s in east-central Georgia. High
temperatures will be mainly in the upper 80s to low 90s once again
this afternoon. Diurnally-driven convection will lead to isolated to
scattered showers and thunderstorms across the forecast area by the
mid-afternoon hours. Chances will be highest in south-central
Georgia and far north Georgia near the remnant boundary and
advancing cold front from the north, respectively. An isolated
strong storm cannot be ruled out, but with modest instability, an
organized severe weather threat is not expected.

As the front advances into north Georgia, scattered showers and
thunderstorms will advance southward through north Georgia through
the overnight hours and Thursday morning, and into central Georgia
on Thursday afternoon. With a relatively cooler airmass building
into the area behind the front, high temperatures across the
majority of north Georgia will be in the low 80s on Thursday
afternoon. In contrast, areas ahead of the front (like south-central
Georgia) will rise into the upper 80s to low 90s. These areas will
see the best destabilization combined with enhanced deep-layer shear
ahead of the front in the afternoon hours. A few storms in this area
could become strong to severe, capable of producing gusty winds and
hail.

King

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 237 AM EDT Wed Jun 7 2023

As we start the extended very early Friday morning, showers and
perhaps a few isolated thunderstorms may linger across portions
of central Georgia as an expansive frontal boundary makes its way
southward. Expecting any associated moisture/forcing to completely
clear the CWA by approximately 12Z Friday, though it appears that
the front will stall out (as they tend to do) across the Florida
panhandle. Behind the front, the eastern bookend of our presiding
Omega block begins to shift offshore, allowing for a brief period
of northwesterly flow aloft to usher in a pocket of very dry
continental air from across central Canada. With PWATs forecast to
be on the order of 0.4-0.5" as the drier airmass settles in
across the Southeast -- nearing the daily minimum moving average
-- appreciable precipitation chances are unlikely to return until
late Sunday.

By weekend's end, we see the breakdown of the Omega block, with a
secondary lobe of low pressure developing across the Great Lakes and
forcing the lingering New England low offshore. This opens the door
for subsequent shortwave activity as disturbances traverse the outer
edge of the closed low (and at present, this feature looks to remain
present in some capacity through the end of the period). Expect this
to materialize in the form of heightened chances for showers and
thunderstorms Monday into Tuesday. Highs look to be in the 80s to
lower-90s (just a few degrees above average for early June) and lows
in the upper-50s to 60s each day.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Wed Jun 7 2023

The main aviation concern through 02Z will be scattered shower and
thunderstorms activity over central and southern Georgia. Impacts
may occur at KMCN or KCSG, but storm activity is unlikely (<10%
chance) at KATL. Additional rain shower activity is possible
between 09Z and 18Z Thursday over northern Georgia. VFR ceilings
and visibilities are expected through 18Z Thursday. Winds will
range from northwesterly over north Georgia to southwesterly over
southern Georgia through 02Z, then winds should be light and
variable overnight.

//ATL Confidence...18Z Update...
Overall forecast confidence in moderate
Moderate confidence in thunderstorm chances.
High confidence in winds, ceilings and visibility

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  80  57  84 /  40  60  10   0
Atlanta         65  81  61  84 /  20  50   0   0
Blairsville     56  75  50  78 /  40  40   0   0
Cartersville    62  81  55  83 /  30  30   0   0
Columbus        67  89  63  88 /  20  40  10   0
Gainesville     63  80  57  83 /  40  40   0   0
Macon           65  87  63  87 /  20  50  20   0
Rome            63  82  55  85 /  30  30   0   0
Peachtree City  64  82  58  84 /  20  40  10   0
Vidalia         68  89  67  87 /  30  60  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....96
AVIATION...Albright
Hazardous weather outlook, Jun 7, 10:31 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1131 AM EDT Wed Jun 7 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1131 AM EDT Wed Jun 7 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorm activity is expected between 1 PM and 9 PM
today along and south of Interstate 20. The primary concerns with
any storms will be cloud to ground lighting, brief heavy downpours
and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms will occur in the region Thursday and
Thursday night. A couple of storms may become severe, with
damaging winds or hail being the main threats. Locally heavy
rainfall and frequent lightning will occur with any storms that
form.

Widespread shower and thunderstorm activity is expected Sunday
afternoon into Monday. Then thunderstorms will be possible each
afternoon and evening next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jun 7, 10:07 AM EST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1107 AM EDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Tstm Wnd Dmg     1 ENE Big Haynes Creek  33.76N 83.94W
06/06/2023                   Walton             GA   Emergency Mngr

            Tree downed in roadway at Miller Bottom Rd
            and S Sharon Church Rd.

&&
Local storm report, Jun 7, 10:11 AM EST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1111 AM EDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     3 ESE Pannell           33.75N 83.63W
06/06/2023                   Walton             GA   Emergency Mngr

            Tree down blocking roadway at Old Monroe
            Madison Hwy and Queens Cemetery Rd.

&&
Local storm report, Jun 7, 10:14 AM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1114 AM EDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     2 ESE Herndonville      33.70N 83.67W
06/06/2023                   Walton             GA   Emergency Mngr

            Multiple trees down down at Lipscomb Rd near
            Ivery Rd and Mt Paran Church Rd near Social
            Circle Fairplay Rd.

&&
Local storm report, Jun 7, 10:16 AM EST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1116 AM EDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     1 ESE Social Circle     33.65N 83.70W
06/06/2023                   Walton             GA   Emergency Mngr

            Phone lines down at E Hightower and Thurmand
            Baccus Rd.

&&
Special weather statement, Jun 7, 1:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
234 PM EDT Wed Jun 7 2023

GAZ079-071900-
Talbot GA-
234 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of western Talbot
County through 300 PM EDT...

At 234 PM EDT, a strong thunderstorm was near Baughville, or 8 miles
northwest of Talbotton, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Talbotton, Woodland, Geneva, Pleasant Hill, Baughville, Olive Branch
and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3272 8469 3272 8468 3274 8469 3283 8469
      3280 8442 3254 8451 3262 8470 3269 8469
      3269 8470 3270 8470
TIME...MOT...LOC 1834Z 285DEG 9KT 3273 8467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 7, 1:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Wed Jun 7 2023

GAZ061-071915-
Hancock GA-
239 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Hancock
County through 315 PM EDT...

At 239 PM EDT, a strong thunderstorm was over Shoulderbone, or near
Sparta, moving east at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Sparta, Springfield, Shoulderbone, Culverton, Mayfield and Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3324 8278 3320 8285 3317 8287 3326 8315
      3340 8311 3343 8307 3341 8282 3339 8283
      3337 8282 3336 8280 3333 8280 3333 8279
      3332 8280 3331 8278 3327 8278 3325 8275
TIME...MOT...LOC 1839Z 283DEG 22KT 3333 8304

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talbot

When
June 7, 2:00 PM EST to 2:02 PM EST
Where
Talbot County, 3.75 mi ENE of Baughville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.670, -84.610

Large tree branch down near the intersection of ga-208 and ga-315.

Thunderstorm Wind, Talbot

When
June 7, 2:05 PM EST to 2:07 PM EST
Where
Talbot County, 0.5 mi SW of Talbotton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
32.675, -84.536

Trees down at intersection of Clark Street and Railroad Avenue.

Thunderstorm Wind, Warren

When
June 7, 2:37 PM EST to 2:39 PM EST
Where
Warren County, 3 mi NNE of Reese
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
33.370, -82.560

Trees and powerlines down on Little Briar Creek Church Road near Ricketson Road.

Thunderstorm Wind, Warren

When
June 7, 2:37 PM EST to 2:39 PM EST
Where
Warren County, 3.33 mi NNE of Reese
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
33.374, -82.558

Trees and powerlines down at Ricketson Road near Mt. Pleasant Road.

Thunderstorm Wind, Bibb

When
June 7, 2:38 PM EST to 2:40 PM EST
Where
Bibb County, 2.42 mi WSW of Franklinton
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.790, -83.570

Trained spotter reports that a microburst occurred near mile marker 6 on interstate 16. Trees down on both sides of the interstate with cars pulled off to the side.

Thunderstorm Wind, Sumter

When
June 7, 3:46 PM EST to 3:48 PM EST
Where
Sumter County, 1.89 mi ENE of Thalean
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.030, -84.250

Tree down on south Martin Luther King Jr. Blvd near Old Dawson Road.

Thunderstorm Wind, Houston

When
June 7, 3:54 PM EST to 3:56 PM EST
Where
Houston County, 1.17 mi W of Heard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -83.700

Report of powerlines down at Sandefur Rd and Danny Carpenter Dr.

Thunderstorm Wind, Houston

When
June 7, 3:54 PM EST to 3:56 PM EST
Where
Houston County, 1.24 mi SSW of Heard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.515, -83.692

Report of tree on house on Coopers Mill near the intersection of N Lake Drive.

Thunderstorm Wind, Houston

When
June 7, 3:54 PM EST to 3:56 PM EST
Where
Houston County, 2.51 mi E of Perry Ft Vly Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.514, -83.728

Tree and powerline down across S highway 41 near Alpine Valley dr.

Thunderstorm Wind, Houston

When
June 7, 3:59 PM EST to 4:01 PM EST
Where
Houston County, 1.02 mi S of Heard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.515, -83.678

Tree on house on Silk Tree Trace near the intersection of Red Maple Trail.

Thunderstorm Wind, Houston

When
June 7, 4:05 PM EST to 4:07 PM EST
Where
Houston County, 1.17 mi W of Kathleen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.500, -83.620

Tree and powerlines down across S Old Perry Road near hwy 127.

Thunderstorm Wind, Houston

When
June 7, 4:05 PM EST to 4:07 PM EST
Where
Houston County, 1.81 mi NW of Clinchfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.440, -83.650

Tree down at the intersection of S Highway 241 and Arena Road.

Thunderstorm Wind, Macon

When
June 7, 4:07 PM EST to 4:09 PM EST
Where
Macon County, 0.68 mi NE of Travelers Rest
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.287, -84.012

Trees down at intersection of Vienna Road and Milford Street.

Thunderstorm Wind, Dooly

When
June 7, 4:48 PM EST to 4:50 PM EST
Where
Dooly County, 3.23 mi WNW of Findlay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.170, -83.820

Trees down along Oneil Road near the Forest Chapel Road intersection.

Thunderstorm Wind, Dooly

When
June 7, 4:58 PM EST to 5:00 PM EST
Where
Dooly County, 1.5 mi SSE of Findlay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.130, -83.760

Trees down near mile marker 115 on i-75 north.

Thunderstorm Wind, Pulaski

When
June 7, 5:12 PM EST to 5:14 PM EST
Where
Pulaski County, 4.15 mi W of Finleyson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.120, -83.570

Trees down on hwy 257 near Friendship Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106572, 1106576, 1106578, 1106579, 1106580, 1106581, 1106552, 1106556, 1106559, 1106561, 1106564, 1106565, 1106582, 1106583, 1106584, 1106585.